Alert archive / New York / Special Marine Warnings in 2023

Special Marine Warning 21, NWS Buffalo, NY

June 26, 2023

NWS Buffalo, NY issued this special marine warning at Jun 26, 2023, 1:19 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 1:19 PM EDT (17:19 UTC)
Expired
Jun 26, 2023, 2:15 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 33 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

769 
WHUS51 KBUF 261719
SMWBUF
LEZ020-LOZ030-042-062-261815-
/O.NEW.KBUF.MA.W.0021.230626T1719Z-230626T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
119 PM EDT Mon Jun 26 2023

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Niagara River to Sunset Beach... The Upper and 
  Lower Niagara River and Buffalo Harbor...

* Until 215 PM EDT.

* At 118 PM EDT, a strong thunderstorm was located near Grand Island,
  or 15 nm southeast of Niagara River, moving northeast at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Thirty Mile Point, Youngstown, Grand Island, Lewiston, Olcott,
  Wilson, and Fort Niagara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4363 7869 4363 7812 4335 7830 4333 7855
      4329 7880 4324 7900 4314 7899 4311 7901
      4309 7889 4304 7883 4302 7884 4303 7887
      4301 7902 4306 7900 4308 7907 4312 7907
      4314 7904 4325 7906 4345 7919
TIME...MOT...LOC 1718Z 210DEG 36KT 4305 7887 

HAIL...0.00IN
WIND...>34KTS

$$

PP
1 follow-up statement
001 
FZUS71 KBUF 261756
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
156 PM EDT Mon Jun 26 2023

LEZ020-LOZ030-261805-
/O.CAN.KBUF.MA.W.0021.000000T0000Z-230626T1815Z/
156 PM EDT Mon Jun 26 2023

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
  The Upper and Lower Niagara River and Buffalo Harbor...

The thunderstorm has weakened and moved out of the warned area, and 
no longer poses a significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western New York...and the adjacent waters of Lake Ontario.

LAT...LON 4363 7869 4363 7812 4335 7830 4334 7853
      4327 7891 4352 7899
TIME...MOT...LOC 1755Z 210DEG 36KT 4338 7861 

$$

LOZ042-062-261815-
/O.CON.KBUF.MA.W.0021.000000T0000Z-230626T1815Z/
156 PM EDT Mon Jun 26 2023

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 215 PM EDT...

For the following areas...
  Lake Ontario from Wilson to Sunset Beach...

At 155 PM EDT, a strong thunderstorm was located 16 nm west of Sunset
Beach, or 21 nm east of Niagara River, moving northeast at 35 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Wilson, Thirty Mile Point, and Olcott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4363 7869 4363 7812 4335 7830 4334 7853
      4327 7891 4352 7899
TIME...MOT...LOC 1755Z 210DEG 36KT 4338 7861 

HAIL...0.00IN
WIND...>34KTS

$$

PP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 26, 9:30 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 9:30 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
930 AM EDT Mon Jun 26 2023

.SYNOPSIS...
Low pressure will move across the Great Lakes today bringing
addtional showers and thunderstorms the the region. Some of these
storms will be capable of producing very heavy rain with possible
localized flooding. Unsettled weather will continue through the
middle of the week as this low moves slowly across the region. Dry
weather then returns Thursday through Friday as high pressure moves
into the Lower Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Vertically stacked low/trough will move closer to the Lower
Lakes today. Ahead of this feature we should see a brief lull
from the Genesee River Valley east late this morning. Meanwhile,
radar shows showers and thunderstorms entering far Western NY
late this morning. A mixture of daytime heating and a
convectively enhanced vorticity maximum pivoting around this
mid-level low will again ignite more widespread showers and
thunderstorms by this afternoon. Given the soupy airmass with
dewpoints in the 60s (PWATS 1.5" or greater) and short MBE
vectors, storms will have the potential to produce very heavy
rainfall again with possible localized flooding. While there
isn't a widespread threat of severe weather...a few of the
stronger cells could produce strong gusty winds. SPC has placed
parts of western NY and central NY in a Marginal risk for severe
weather. Localized gusty winds from pulse storms would be the
primary risk.

Otherwise...muggy conditions will be the theme today with highs in
the 70s to low 80s.

Tonight...showers and thunderstorms will move east across the CWA
and weaken as instability wanes. We should then see a relative lull
again in convective activity as the mid-level and surface low inches
a bit closer to western New York. Have diminish POPs accordingly but
not completely eliminated the potential for showers or a stray
thunderstorm overnight. That said...another muggy night will be on
tap with air conditioners more than likely working overtime. Lows
will be found in the 60s for most locations by daybreak Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday through Wednesday the approaching mid level closed low will
open up into a trough and move very slowly east across the eastern
Great Lakes, finally drifting into eastern NY and western New
England Wednesday night. Numerous convectively enhanced shortwaves
will move through the mean longwave trough and provide periods of
ascent Tuesday through Wednesday, with ample deep moisture in place.
This will continue to support unsettled weather with periods of
showers and a few thunderstorms.

Looking at the details, there should be a relative lull in shower
and thunderstorm coverage Tuesday morning. Developing diurnal
instability and the approach of stronger ascent just ahead of the
mid level trough axis will then allow showers and thunderstorms to
become more widespread Tuesday afternoon and evening. The greater
coverage of showers and thunderstorms will likely last through the
first half of Tuesday night east of Lake Ontario as the best forcing
arrives. PWAT values remain around 1.5" Tuesday and Tuesday evening,
and will combine with relatively slow storm movement to bring
localized very heavy downpours and an isolated flood risk. Shear and
instability are generally lacking for an organized risk of severe
weather, although a few isolated storms with gusty winds are
possible.

Thunderstorms will wane Tuesday evening, first across Western NY and
last east of Lake Ontario. Ongoing large scale forcing for ascent
associated with the passage of the mid level trough along with
lingering deep moisture will continue to produce areas of showers
overnight.

Wednesday the trough axis will continue to march slowly east,
placing more favorable ascent and deep moisture east of Lake Ontario
where the greatest rain chance and risk of thunderstorms will
reside. Farther west, the arrival of drier air and subsidence will
allow for decreasing chances of rain through the day, and possibly
some partial clearing later in the afternoon. A few showers will
continue east of Lake Ontario Wednesday night, with the rest of the
area becoming dry with partial clearing overnight as drier air
continues to filter in from the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Friday the mid level trough axis will continue to
linger over eastern NY and New England. This will maintain more
cloud cover and a chance of a few showers east of Lake Ontario
through the end of the week. Otherwise, surface high pressure
building into the central and eastern Great Lakes will allow the
rest of the area to become mainly dry Thursday and Friday.

Forecast uncertainty begins to increase next weekend with normal
timing and placement differences beginning to show in operational
model and ensemble guidance. In general, a trough will move from the
Upper Midwest Saturday into the Great Lakes by Sunday. Southwest
flow in advance of this trough will capture moisture and instability
and spread it northeast into the Great Lakes and New England, with
increasing chances of a few showers and thunderstorms.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR flight conditions will be found at most terminals late this
morning. The exception is KJHW where scattered thunderstorms
will be in the area.

A vertically stacked low to our west will continue to move east
towards the Lower Great Lakes today. Showers and thunderstorms
will once again fire up and become more numerous around peak
diurnal heating this afternoon. The showers and thunderstorms will
then have the potential to bring about brief restrictions at
terminals.

Scattered showers and isolated thunderstorms tonight may result
in localized IFR flight conditions. Otherwise, expecting mainly
MVFR cigs due to residual low moisture tonight.

Outlook...

Tuesday through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday and Friday...VFR to MVFR with a chance of showers.

&&

.MARINE...
Winds and waves will remain relatively low (generally less than 12
knots) through Tuesday as a weak pressure gradient remains in place
over the eastern Great Lakes. Showers and thunderstorms will be
possible today and Tuesday, especially around peak heating which
these storms could produce frequent lightning, gusty winds, and
higher wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Apffel
MARINE...AR
Hazardous weather outlook, Jun 26, 1:12 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
112 PM EDT Mon Jun 26 2023

NYZ001>008-010>014-019>021-085-271715-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
112 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of showers and scattered thunderstorms are
expected Tuesday. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271715-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
112 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 26, 11:17 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Mon Jun 26 2023

NYZ019-261615-
Chautauqua NY-
1117 AM EDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of Chautauqua County
through 1215 PM EDT...

At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 12 miles east of Erie, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan, and Ripley.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4240 7959 4253 7922 4200 7917 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1515Z 243DEG 34KT 4208 7985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Jun 26, 12:20 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 PM EDT Mon Jun 26 2023

NYZ010-019-020-085-261715-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Northern Erie NY-
1220 PM EDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of western Cattaraugus,
southern Erie and Chautauqua Counties through 115 PM EDT...

At 1219 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Chautauqua County, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, West Seneca, Jamestown, Lackawanna, Dunkirk, Fredonia,
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Westfield, Lakewood, Gowanda, Silver Creek, Blasdell, Falconer, and
Angola.

This includes the following highways...
 Interstate 90 between exits 54 and 60.
 Interstate 86 between exits 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7959 4237 7966 4244 7950 4253 7939
      4259 7919 4272 7909 4277 7897 4288 7881
      4258 7846 4255 7846 4200 7898
TIME...MOT...LOC 1619Z 225DEG 36KT 4250 7921

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:09 AM EDTSpecial Weather StatementBUFMonroe36 min
Jun 26, 11:17 AM EDTSpecial Weather StatementBUFChautauqua58 min
Jun 26, 12:03 PM EDTSpecial Marine WarningBUF57 min
Jun 26, 12:20 PM EDTSpecial Weather StatementBUFChautauqua, Erie55 min
Jun 26, 12:24 PM EDTSevere Thunderstorm WarningBUFChautauqua, Erie51 min
Jun 26, 12:49 PM EDTSpecial Marine WarningBUF41 min
Jun 26, 1:02 PM EDTSevere Thunderstorm WarningBUFErie, Niagara, Orleans58 min
Jun 26, 1:15 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming60 min
Jun 26, 1:47 PM EDTSpecial Weather StatementBUFLewis, Oswego58 min
Jun 26, 1:56 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jun 26, 2:05 PM EDTSpecial Marine WarningBUF40 min
Jun 26, 2:05 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans40 min
Jun 26, 2:14 PM EDTSpecial Marine WarningBUF91 min
Jun 26, 2:19 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne41 min
Jun 26, 2:43 PM EDTSpecial Marine WarningBUF55 min
Jun 26, 2:51 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego22 min
Jun 26, 3:21 PM EDTSevere Thunderstorm WarningBUFMonroe19 min
Jun 26, 3:42 PM EDTSpecial Marine WarningBUF63 min
Jun 26, 4:15 PM EDTSpecial Weather StatementBUFSeneca45 min
Jun 26, 4:36 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 4:55 PM EDTSpecial Weather StatementBUFOntario, Wayne65 min
Jun 26, 5:08 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne52 min
Jun 26, 5:11 PM EDTSpecial Marine WarningBUF64 min
Jun 26, 5:21 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 5:58 PM EDTSpecial Marine WarningBUF62 min
Jun 26, 6:11 PM EDTSpecial Weather StatementBUFOswego64 min

Nearby

Special Marine Warnings in New York, 2023Every special marine warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.